Today, I had the privilege of observing the proceedings of the Food and Drug Administration Advisory Committee considering the benefits and risks of long-term bisphosphonate use for the treatment and prevention of osteoporosis. It was quite an experience, listening to testimony from researchers, care givers, and, yes, patients.
Bisphosphonates for the treatment and prevention of osteoporosis include Fosamax, Actonel, Boniva, Atelvia, and Reclast. And these have been great weapons in the fight against loss of bone density and subsequent fracture, as these medications have been shown to:
• Reduce vertebral fracture 41-70%.
• Reduce non-vertebral fracture 25-39%.
• Reduce hip fracture 40-51%.
These reductions in fracture rate have saved lives, and the quality of lives, as a major cause of death for the elderly (mostly female) population is fracture: for example, a hip fracture requires urgent surgery in a population with a much higher risk for cardiac disease (and thus stroke and heart attack during the stress of surgery), and results in relative immobility during recovery, therefore increasing the risk for blood clots and pneumonia. Ask patients who have recovered from a hip fracture, and they will most likely recount that their functionality was at a much higher level prior to the fracture.
Unfortunately, over the last few years there have been increasing reports of serious side effects due to bisphosphonate therapy, disturbing not just because they are occurring, but also because patients and physicians are actually discontinuing this life-saving therapy
out of fear of these side effects. The two most concerning side effects considered during today's meeting:
1. Atypical subtrochanteric femur fractures.
• These are unusual.
• These are associated with minimal or no trauma.
• These have unusual configurations.
2. Osteonecrosis of the jaw.
• Although first noted in patients with cancer, there has been continued concern regarding the risk of this jaw bone-destroying condition in the osteoporosis population.
• A "warning and precaution" was added to bisphosphonate labels in 2005.
A major question for the committee was whether such adverse events are associated with the length a person uses a bisphosphonate. And it follows, therefore, how long is it necessary for an osteoporosis patient to be on treatment in order to derive the fracture-reducing benefits of these drugs-without risking the side effects? Where is that happy medium?
An epidemiological study published last year in the "Journal of Oral and Maxillofacial Surgery" concluded that the prevalence of osteonecrosis of the jaw may increase with increased duration of exposure to oral bisphosphonates, with the highest prevalence at four or more years of use. However, this study was limited by the small number of osteonecrosis cases, and the lack of a comparison population not taking bisphosphonate therapy.
Regarding the atypical femur fractures, x-ray analysis appears to show an association with bisphosphonate use. Nevertheless, an actual cause for these fractures has yet to be established. Moreover, the relationship between atypical fractures and the duration of bisphosphonate use is not at all clear.
The committee actually ended up voting for a change in the labeling of bisphosphonate drugs, such that the labeling in the future will make it clear to patient and physician that a periodic reevaluation of the bone health of the patient be reviewed in the context of risks and benefits of continued bisphosphonate use.
Currently, there is no clear benefit or evidence of harm for overall osteoporotic fractures when bisphosphonate therapy is continued beyond five years. The data shows that cessation of therapy after three to five years results in no difference in fracture rates compared to active therapy; there appears to be maintenance of benefit after three to five years of treatment. How long does this maintenance of benefit last? Does the patient have to resume therapy after a certain number of years? Is all of this uncertainty scaring patients away from a clearly beneficial therapy?
Perhaps further study will allow for further recommendations regarding the optimal bisphosphonate duration of use. Patients want their bone density, minus the doubts.